Wyoming, 2015Flood in Wyoming, May 27 to 28, 2015
May 27 to 28, 2015 · NWS UNR · 1 event in 1 county or zone
Runoff from melting snow in the Bighorn Mountains and heavy rain over the upper Powder River Basin caused significant flooding along the Powder River in northeastern Wyoming.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from melting snow in the Bighorn Mountains and heavy rain over the upper Powder River Basin caused significant flooding along the Powder River in northeastern Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 1:25 PM MST, 20 minutes earlier.
Area forecast discussion, May 27, 1:25 PM MST, 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT WED MAY 27 2015
.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 225 PM MDT WED MAY 27 2015
CLOSED UPPER LOW OVER THE PAC NW WILL CONTINUE TO SLOWLY PUSH
EAST IN THE PERIOD. A EASTERN PERIPHERY WEAK IMPULSE/JET STREAK IS
IN THE PROCESS OF LIFTING NE OUT OF WY...SUPPORTING SCT-NUMEROUS
SHRA AND TS ACROSS THE FA. JET STREAK WILL LIFT NE THIS
EVENING...WITH FORCING AND ASSOCIATED CONVECTION LIFTING NE. HIRES
ANALYSIS FIELDS INDICATE AOA 1000-1500 J/KG OF CAPE MAINLY IN A
NORTH/SOUTH AXIS ON THE SD PLAINS. AS CONVECTION LIFTS NE INTO
THIS AREA OF HIGHER INSTABILITY...A FEW STRONGER STORMS CAN BE
EXPECTED. BEST CHANCES/COVERAGE OF SHRA/TS WILL BE ACROSS NW SD
WHERE THE BEST LL CONVERGENCE AND LSA WILL OVERLAP. LL SFC TROUGH
WILL SHIFT SE INTO THE FA THIS EVENING...EVENTUALLY STALLING OVER
SCENTRAL SD. MAIN UPPER LOW OVER THE PAC NW IS EXPECTED TO DRIFT
EAST OVERNIGHT...EVENTUALLY SUPPORTING AN INCREASE IN LSA AND
ASSOCIATED DEEP CYCLONIC FLOW...POTENTIALLY SUPPORTING LINGERING
SHRA INTO THE FAR WESTERN FA BY LATE IN THE NIGHT. DRIED MOST
PLACES OUT AFTER MIDNIGHT...WITH A SLIGHT UPTICK TO CHANCE POPS
OVER THE FAR WEST TOWARD DAWN. DEEP CYCLONIC FLOW WILL SPREAD OVER
THE AREA AND SUPPORT INCREASING LSA OVER MOST OF THE REGION
THURSDAY. MORE THAN SUFFICIENT LL MOISTURE IN PLACE/DIURNAL
HEATING/AND ENHANCED CONVERGENCE ALONG A STALLED SFC TROUGH WILL
SUPPORT WIDESPREAD CONNECTIVE SHOWERS OVER THE FA...ESP IN THE BH
WHERE CIN WILL BE NEGLIGIBLE. A FEW STRONGER STORMS WILL BE
POSSIBLE OVER SCENTRAL SD AHEAD OF THE SFC TROUGH WHERE ONGOING
MOISTURE TRANSPORT IN THE WARMER SECTOR WILL SUPPORT ML CAPES OF
AROUND 1500 J/KG BY AFTERNOON. HOWEVER...SHEAR REMAINS QUITE
LIMITED WITH 20-25 KNOTS PROGGED WHERE THE HIGHEST CAPE WILL BE.
THE MAIN CONCERN IS LOCALLY HEAVY RAINFALL OVER THE BH. STEEP LL
LAPSE RATES/HIGH PW/S OVER AN INCH/ENHANCED CONVERGENCE PER EDDY
EFFECTS/AND SLOW STORM MOTION VECTORS WILL BE IN PLACE OVER THE BH
FOR MUCH OF THUR AFTERNOON. WOULD NOT BE SURPRISE TO SEE A
WIDESPREAD HALF INCH OF RAIN ACROSS MUCH OF THE BLACK HILLS WHICH
COULD AGGRAVATE ONGOING FLOODING CONCERNS. A SECONDARY TROUGH WILL
SHIFT SOUTH THUR NIGHT AND SUPPORT AN ENHANCED AREA OF CONVERGENCE
WITH SHRA CHANCES CONTINUING OVERNIGHT. KEPT POPS FAIRLY HIGH
THROUGH THUR NIGHT...WITH A SOUTHWARD SHIFT AS THE MAIN TROUGH
AXIS SHIFTS SOUTH ALONG WITH LSA.
.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 225 PM MDT WED MAY 27 2015
UPPER LEVEL TROF WILL SHIFT EAST OF THE NORTHERN PLAINS ON FRIDAY
AS SURFACE HIGH PRESSURE DROPS SOUTH OUT OF CANADA. LINGERING
SHOWERS ARE EXPECTED ON FRIDAY...SHIFTING SOUTH THROUGHOUT THE DAY
AS DRIER AIR MOVES IN. COOL HIGH PRESSURE WILL KEEP TEMPERATURES
SLIGHTLY BELOW AVERAGE ON SATURDAY...WITH A FEW SHOWERS AND
THUNDERSTORMS POSSIBLE IN THE AFTERNOON AS A WEAK WAVE PASSES
THROUGH. THERMAL RIDGE WILL BUILD INTO THE REGION SUNDAY AND
MONDAY...ALLOWING FOR A WARMUP...WITH SMALL CHANCES OF SHOWERS AND
THUNDERSTORMS. GREATER PRECIPITATION CHANCES RETURN FOR THE MIDDLE
OF NEXT WEEK AS UPPER FLOW BECOMES SOUTHWESTERLY.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z THURSDAY
ISSUED AT 225 PM MDT WED MAY 27 2015
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON AND GRADUALLY DIMINISH THIS EVENING. VFR CONDITIONS
EXPECTED OUTSIDE OF PRECIPITATION...WITH MVFR CIGS/VSBYS AND
GUSTY WINDS NEAR ANY STORMS.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...JC
LONG TERM...POJORLIE
AVIATION...POJORLIE
Hazardous weather outlook, May 27, 1:36 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT WED MAY 27 2015
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
236 PM MDT WED MAY 27 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL SHIFT NORTHEAST ACROSS THE AREA
THROUGH THIS EVENING...WITH LOCALLY HEAVY RAIN POSSIBLE OVER
NORTHWEST SOUTH DAKOTA. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. HOWEVER...A FEW STRONGER STORMS COULD PRODUCE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY. THE BEST CHANCE FOR
A FEW SEVERE STORMS IS OVER SOUTH CENTRAL SOUTH DAKOTA. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE OVER THE BLACK HILLS WHICH COULD
AGGRAVATE FLOODING CONCERNS.
HIGH STREAM FLOW WITH SOME MINOR FLOODING WILL CONTINUE ON SOME
CREEKS AND STREAMS IN THE BLACK HILLS AND ADJACENT PLAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
JC
In the hours before
Special weather statement, May 27, 11:48 AM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1248 PM MDT WED MAY 27 2015
SDZ012-025-072-073-271930-
NORTHERN FOOT HILLS SD-BUTTE SD-SOUTHERN MEADE CO PLAINS SD-
STURGIS/PIEDMONT FOOT HILLS SD-
1248 PM MDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...WESTERN
MEADE AND SOUTH CENTRAL BUTTE COUNTIES UNTIL 130 PM MDT...
AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BEAR BUTTE STATE PARK...OR 7 MILES NORTH OF STURGIS...MOVING
NORTH AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NISLAND...SAINT ONGE AND BEAR BUTTE STATE PARK.
LAT...LON 4448 10344 4443 10356 4461 10382 4471 10346
TIME...MOT...LOC 1848Z 157DEG 13KT 4451 10354
CALDERON
Special weather statement, May 27, 12:32 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
132 PM MDT WED MAY 27 2015
SDZ072-073-272015-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
132 PM MDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
215 PM MDT...
AT 131 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PIEDMONT...OR 11 MILES NORTHWEST OF RAPID CITY...MOVING NORTHEAST AT
10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SUMMERSET AND PIEDMONT.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 42
AND 49.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 4418 10338 4427 10345 4438 10329 4422 10313
TIME...MOT...LOC 1931Z 231DEG 9KT 4422 10336
CALDERON
Special weather statement, May 27, 12:36 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
136 PM MDT WED MAY 27 2015
SDZ029-074-272015-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
136 PM MDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CUSTER COUNTY UNTIL
215 PM MDT...
AT 135 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EASTERN CUSTER STATE PARK...OR 10 MILES EAST OF CUSTER...MOVING
NORTHEAST AT 5 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERMOSA...CUSTER PARK GAME LODGE...BLUE BELL...CUSTER STATE PARK AND
CENTER LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH MAY
LEAD TO CREEKS RUNNING HIGH.
&&
LAT...LON 4373 10352 4386 10336 4386 10318 4378 10310
4377 10310 4364 10341
TIME...MOT...LOC 1935Z 230DEG 5KT 4373 10340
CALDERONSpecial weather statement, May 27, 12:49 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
149 PM MDT WED MAY 27 2015
SDZ031-272030-
PENNINGTON CO PLAINS SD-
149 PM MDT WED MAY 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON COUNTY
UNTIL 230 PM MDT...
AT 148 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PINNACLES RANGER STATION...OR 29 MILES WEST OF PHILIP...MOVING NORTH
AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WALL...QUINN...PINNACLES RANGER STATION AND NORTHERN BADLANDS
NATIONAL PARK.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 102
AND 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4378 10213 4381 10236 4418 10238 4417 10201
TIME...MOT...LOC 1948Z 187DEG 21KT 4393 10224
CALDERON
Flood, Campbell
- When
- May 27, 1:45 PM MST to May 28, 2:00 PM MST
- Where
- Campbell County, 19.52 mi NW of Recluse to 20.51 mi NW of Recluse
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.960, -105.960
Major flooding of agricultural land occurred along the Powder River. The flows were the highest since 1978.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 27 to 31, 20155 deaths · $15 million · 1.75 in hail · 76 events
- Tornadoes and Dust Storm in Texas, May 27, 20151 death · 3 injured · EF2 · 29 events
- Tornadoes and Flash Flooding in Kansas, May 27 to 28, 2015$4.5 million · EF1 · 45 events
- Damaging Winds in Texas, May 27, 20151 death · $50,000 · 60 kt wind · 2 events
- Heavy Rain in Michigan, May 27, 20151 death · $30,000 · 1 event
- Flooding and Hail in Texas, May 27 to 28, 2015$900,000 · 4.5 in hail · 8 events
- Hail in Michigan, May 27, 2015$500,000 · 2 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 27, 2015$119,000 · 1 in hail · 19 events
- Damaging Winds and Lightning Strike in Massachusetts, May 27, 2015$120,000 · 70 kt wind · 13 events
- Flash Flooding and Damaging Winds in New York, May 27, 2015$75,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in Michigan, May 27, 2015$40,000 · 2 in hail · 26 events
- Damaging Winds and Lightning Strike in Vermont, May 27, 2015$35,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576908.